Michigan, 2013

Lake-Effect Snow in Michigan, December 15, 2013

December 15, 2013 · NWS APX · 4 events in 4 counties and zones

Weak west-northwest winds resulted in somewhat disorganized, but intense, lake effect snow in parts of northern Michigan. Snowfall rates exceeded two inches per hour at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Weak west-northwest winds resulted in somewhat disorganized, but intense, lake effect snow in parts of northern Michigan. Snowfall rates exceeded two inches per hour at times. The NWS office near Gaylord picked up 16 inches of snow on the 15th, setting a new all-time record for a single calendar day. Eighteen inches fell a little west of the office, in eastern Antrim County. Meanwhile, a snowband of Lake Superior origin was enhanced as it crossed northern Lake Huron. This band impacted the Presque Isle County coast, with Rogers City picking up around a foot of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 15, 6:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 15, 6:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
643 AM EST SUN DEC 15 2013

.SYNOPSIS...
ISSUED AT 220 AM EST SUN DEC 15 2013

A LINGERING AREA OF LOW PRESSURE WILL MOVE ACROSS NORTHERN MICHIGAN
TODAY...SPAWNING ADDITIONAL ACCUMULATING LAKE EFFECT SNOW. MOST OF
THE AREA WILL SEE A BRIEF LULL TONIGHT...BEFORE PLACES NEAR LAKE
MICHIGAN SEE MORE SNOW ON MONDAY. COLD TEMPERATURES WILL LAST INTO
MONDAY...BUT SOMEWHAT MILDER CONDITIONS WILL ARRIVE TUESDAY.

&&

.UPDATE...
ISSUED AT 643 AM EST SUN DEC 15 2013

-SN REMAINS WIDESPREAD. SOME ENHANCED CONVECTIVE ELEMENTS EXTEND
FROM GD TRAV BAY TO BEAVER ISL...AND PRESUMABLY INTO FAR WESTERN
MACKINAC CO. THESE ARE BEING INDUCED AS THE LAKES SPIN UP MULTIPLE
MESOLOWS ALONG THE BROADER SURFACE TROF EXTENDING FROM CENTRAL LAKE
HURON TO CENTRAL SUPERIOR. W/WNW 1000-850MB FLOW WILL CONTINUE
FROM GD TRAV BAY SOUTHWARD...TO THE NORTH THE LOW LEVEL FLOW WILL
REMAIN QUITE CONVOLUTED. NO SIGNIFICANT CHANGES NEEDED TO THIS
POINT...OUTSIDE OF MAKING SNOW A BIT MORE EXPANSIVE THIS MORNING
IN SE SECTIONS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 220 AM EST SUN DEC 15 2013

RATHER WIDESPREAD LIGHT SNOW CONTINUES AT THIS EARLY HOUR...COURTESY
OF LINGERING DEEP LAYER MOISTURE INTERACTING WITH WEAK SURFACE
TROUGH STRETCHING NORTHWEST TO SOUTHEAST ACROSS THE AREA.
SIGNIFICANT LAKE CONTRIBUTIONS HAVE ENDED FOR THE TIME BEING...
ALTHOUGH HAVE NOTICED SOME ILL-DEFINED RATHER STATIONARY LAKE BANDS
OVER NORTHERN LAKE MICHIGAN IN AREA OF MAX LOW LEVEL CONVERGENCE.
PATTERN REMAINS A VERY ACTIVE ONE THROUGH THE SHORT TERM
(TONIGHT)...AS ANOTHER SURGE OF STRONG CAA ON BACKSIDE OF SOUTHEAST
DIVING ONTARIO WAVE WILL RAMP UP THE LAKE PROCESSES ONCE AGAIN TODAY
INTO THIS EVENING. POTENTIAL DEFINITELY THERE FOR SOME SIGNIFICANT
SNOWS...ESPECIALLY IN PRESENCE OF OVERHEAD TROUGHING AND DECENT
BACKGROUND SYNOPTIC MOISTURE. EXACTLY WHERE AND JUST HOW MUCH
ANYTHING BUT A HIGH CONFIDENCE ENDEAVOR AS SAME TROUGHING AND
MATURATION OF LAKE INDUCED LOWS LOOK TO PLAY HAVOC WITH LOW LEVEL
WIND FIELDS. FORECAST CHALLENGES CENTER ON TRYING TO ANSWER THESE
UNCERTAINTIES...AS WELL AS ADDRESSING ASSOCIATED HEADLINE POTENTIAL.

A LOW CONFIDENCE FORECAST FOR SURE TODAY BASICALLY...A MESOSCALE
FORECASTING NIGHTMARE...WITH INCREASING LAKE PROCESSES SUPERIMPOSED
ON CHAOTIC LOW LEVEL WIND FIELDS VIA LAKE AGGREGATE REINFORCED
TROUGHING AND MESOSCALE LOW(S) DEVELOPMENT. STRONG SLUG OF MID LEVEL
SUPPORT EARLY THIS MORNING ONLY ADDING TO THE COMPLEXITY. LOW LEVEL
TROUGHING ESSENTIALLY STALLS THIS MORNING ACROSS NORTHEAST LOWER
INTO CENTRAL LAKE SUPERIOR...WITH NEARLY ALL HIGH RES GUIDANCE
SUPPORTING DUAL LOW PRESSURE DEVELOPMENT ALONG IT (BOTH OF WHICH ARE
ALREADY EVIDENT ON LATEST REGIONAL ANALYSIS)...ONE OVER NORTHERN
LAKE MICHIGAN...WITH THE MUCH MORE IMPRESSIVE CENTER OVER LAKE
SUPERIOR TIED TO STRONG MID LEVEL SUPPORT/SHORTWAVE. FOCUSED LOW
LEVEL CONVERGENCE AND LAKE MOISTURE CONTRIBUTION WILL KEEP SNOW
SHOWERS/AREAS OF LIGHT SNOW ALONG THIS TROUGHING THIS MORNING. LOCAL
WRF VERY DISCONCERTING IN THIS REGARD...PEGGING RATHER INTENSE SLOW
MOVING SNOW BAND UP NEAR THE STRAITS AND ALONG THE NORTHEAST LOWER
COASTLINE WHERE LAKE HURON MODIFIED AIR INTERCEPTS THIS BOUNDARY.
FOCUS FOR MORE PURE LAKE ENHANCEMENT OCCURS SOUTH OF THIS AXIS OVER
NORTHERN LAKE MICHIGAN AS DEVELOPING WEST NORTHWEST FLOW DROPS H8
TEMPERATURES BACK DOWN INTO THE NEGATIVE MID TEENS. MORE THAN ENOUGH
LAKE/AIR TEMPERATURE DIFFERENCE TO IGNITE THE LAKE GUNS. HOWEVER...
SLUG OF VERY DRY AIR ALSO ACCOMPANIES THE CAA...ESPECIALLY FOR AREAS
ALONG AND SOUTH OF GRAND TRAVERSE BAY. PRE-LAKE MODIFIED MODEL
SOUNDINGS AWFULLY DRY OVER WISCONSIN THIS MORNING...AND WOULD EXPECT
SHORT FETCH LENGTH TO PREVENT GOOD LAKE MODIFICATION. MUCH TOUGHER
CALL NORTH OF GRAND TRAVERSE BAY WHERE BETTER MOISTURE WILL RESIDE.
PRESENCE OF TROUGHING/MESOSCALE FEATURES WILL HAVE PLENTY TO SAY ON
LAKE SNOW MORPHOLOGY...BUT FEELING IS BURSTS OF MODERATE TO HEAVY
SNOW WILL SPREAD INLAND DURING THE MORNING. THINGS ONLY GET MORE
ENTERTAINING IN THE AFTERNOON...WITH STRONG SUPPORT FOR LAKE
SUPERIOR LOW TO DROP SOUTH INTO NORTHERN LAKE MICHIGAN...ENHANCING
LOW LEVEL CONVERGENCE...ALL THE WHILE MOISTURE DEPTH AND INVERSION
HEIGHTS ARE ON THE INCREASE. THOSE INVERSIONS BECOME RATHER
IMPRESSIVE INDEED...WITH POTENTIAL FOR H7 LEVELS TO BE
REALIZED...WITH INTENSE UPWARD OMEGA PEGGED IN THE HEART OF THE
DENDRITIC GROWTH ZONE (THAT WHOLE FLUFF FACTOR THING). SNOW SHOWER
MORPHOLOGY REMAINS THE BIGGEST UNKNOWN...WITH CHANGING WIND FIELDS
AND AN OVERALL LACK OF SHEAR NOTED THROUGH THE DEEP CONVECTIVE
BOUNDARY LAYER. STILL...HAVE TO BELIEVE SOME VERY HEAVY SNOW SHOWERS
ARE POSSIBLE (ONE OR MORE INCHES PER HOUR) IN DIFFUSED BANDING
STRUCTURES. SOOOOOO....WHAT DOES THIS ALL MEAN TO SNOWFALL AMOUNTS
AND HEADLINE POTENTIAL? ANYONE? ANYONE? WELL...GOTTA TAKE AN
EDUCATED GUESS...AND THINK ADVISORY AMOUNTS ARE EASILY ATTAINABLE (3
TO 5 INCHES...LOCALLY MORE) IN THE TRADITIONAL SNOW BELTS OF
OTSEGO/CHARLEVOIX/ANTRIM/AND NORTHERN LEELANAU COUNTIES. WOULD
EXPECT MUCH LESS SNOW SOUTH OF GRAND TRAVERSE BAY...OWNING TO DEEP
LAYER DRYING. TOUGHEST CALL TIP THE MITT INTO NORTHEAST LOWER WHERE
TROUGHING WILL RESIDE. WILL STICK WITH INHERITED 2 TO 3 INCH MENTION
ACROSS THIS AREA FOR NOW...BUT DEFINITELY PASS ALONG CONCERNS FOR
THE POTENTIAL OF MUCH MORE TO THE DAY CREW. PLACEMENT OF SURFACE
TROUGHING AND MAINTENANCE OF EAST/NORTHEAST FLOW DOES NOT BODE WELL
FOR SIGNIFICANT SNOW ACCUMULATIONS NORTH OF THE MIGHT MAC...AND
STARTING TO WONDER IF PARTS OF NORTHEAST CHIPPEWA COUNTY WILL SEE
MUCH ACCUMULATING SNOW AT ALL.

A TOUCH MORE STRAIGHTFORWARD FORECAST HEADING INTO TONIGHT...BUT
STILL PLENTY OF CONCERNS. LAKE AGGREGATE TROUGHING QUICKLY SHUNTS
SOUTH...VEERING WINDS AROUND TO NORTHERLY...FORCING LAKE SNOWS TO
TARGET THE GRAND TRAVERSE BAY REGION AND POINTS SOUTHWEST. STILL
SOME REALLY GOOD SIGNATURES THIS EVENING...WITH 750MB INVERSION
HEIGHTS AND STRONG OMEGA IN THE DGZ. SHIFTING WINDS LIKELY TO
PREVENT GOOD BAND ORGANIZATION...BUT COULD SEE SOME RATHER HEAVY
SNOW SHOWERS CONTINUE TO TARGET PORTIONS OF LEELANAU COUNTY. WILL
HIGHLIGHT THIS FOR AT LEAST A COUPLE MORE INCHES. WINDS LOOK TO BACK
QUICKLY NORTHWESTERLY DURING THE EARLY MORNING MONDAY...BRINGING
SNOW SHOWERS BACK INLAND...ALTHOUGH AT A MUCH LIGHTER INTENSITY WITH
DEPLETING MOISTURE PROFILES AND LOWERING INVERSIONS. LOW
TEMPERATURES TONIGHT VERY TRICKY...AND COMPLETELY BASED OFF CLOUD
TRENDS. SUPPORT FOR CANADIAN PLATEAU LAND BREEZE INFILTRATION INTO
EASTERN UPPER AND THE TIP OF THE MITT RATHER HIGH...SUGGESTING SOME
PAINFULLY COLD TEMPERATURES AS SKIES CLEAR. WILL TREND THESE AREAS
DOWN SEVERAL DEGREES...STOPPING JUST SHORT OF DOUBLE DIGIT NEGATIVE
READINGS FOR NORTHEAST CHIPPEWA COUNTY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 220 AM EST SUN DEC 15 2013

THE UPPER PATTERN WILL BE A BIT LESS AMPLIFIED EARLY IN THE WORK
WEEK...THOUGH WNW FLOW ALOFT WILL STILL DOMINATE. SHALLOW SHORTWAVE
RIDGING ARRIVES TOWARD MIDDAY MONDAY...BEFORE THE NEXT BIT OF
NORTHERN STREAM ENERGY REACHES SUPERIOR. THE MOST PROMINENT UPPER
TROF WILL BE OVERHEAD ON TUESDAY. AT THE SURFACE...LOW PRESSURE IN
CENTRAL CANADA WILL PUSH A WARM AND COLD FRONT ACROSS THE REGION
MONDAY NIGHT AND TUESDAY RESPECTIVELY. THE WARM FRONT WILL
TEMPORARILY DISPLACE OUR PRESENT POLAR AIRMASS IN FAVOR OF A MILDER
PACIFIC AIRMASS. PRECIP CHANCES AND TEMP TRENDS REMAIN THE MAIN
CONCERNS.

MONDAY...WEAK 1000-850MB NW FLOW WILL BE PRESENT TO START THE
MORNING...ALONG WITH PLENTY OF COLD AIR (850MB TEMPS STILL IN THE
UPPER MINUS TEENS). SO SOME SHSN CAN BE EXPECTED NEAR LAKE MI AND
LAKE SUPERIOR EARLY ON...DESPITE RATHER DRY MID-LEVEL AIR (850-700MB
RH 35-45 PERCENT). ISENTROPIC ASCENT WILL EXTEND INTO THE WEST HALF
OF THE FORECAST AREA AROUND MIDDAY...BY WHICH TIME 1000-850MB WINDS
WILL HAVE STRENGTHENED AND BACKED SW. THAT WILL BE THE BEGINNING OF
A BRIEF PERIOD (3-6HR) OF LAKE ENHANCED SNOW. SAID FORCING LOOKS TO
BE OF MODERATE INTENSITY...THOUGH AWAY FROM LAKE MI MOISTURE
AVAILABILITY IS NOT IDEAL. NEAR IT THOUGH...INVERSION HEIGHTS REMAIN
QUITE DEEP FOR A WARM ADVECTION/SW FLOW EVENT (5-6K FT)...AND THE
MAX VERTICAL VELOCITY IS PEGGED VERY NICELY IN THE DGZ (-13 TO
-15C). AM THUS CONCERNED ABOUT A REASONABLY HEALTHY SW FLOW
EVENT..LIMITED MAINLY BY JUST MODERATE DYNAMICS RATHER THAN THE
SHARP/STRONG FORCING WE SOMETIMES SEE FROM CLIPPERS.

WILL QUICKLY EXPAND POPS EASTWARD WITH TIME...WITH THE MAIN FOCUS
NEAR LAKE MI IN BOTH PENINSULAS...BUT ESPECIALLY IN MACKINAC CO.
WILL HAVE A SNOWFALL MAX NEAR 4 INCHES BETWEEN NAUBINWAY AND ST
IGNACE...1-3 FROM LEELANAU UP TO EMMET...LESS THAN 2 INCHES
ELSEWHERE.

MAX TEMPS IN THE MID TEENS TO LOWER 20S.

MON NIGHT...MILDER/DRIER AIR WILL GRADUALLY INVADE FROM SW TO
NE MONDAY NIGHT. BY 09Z...850MB TEMPS WILL BE IN THE -10 TO -7C
RANGE...ABSOLUTELY BALMY BY RECENT STANDARDS. SOME LAKE ENHANCED
PRECIP WILL LINGER FOR EASTERN UPPER AND FAR NORTHERN LOWER MI IN
THE EVENING...BUT THE INTENSITY WILL WANE BY 03Z AS BETTER
FORCING/MOISTURE EXITS. OVERNIGHT...UPPER TROF SWINGING AROUND THE
BASE OF THE LOW IN FAR NORTHERN ONTARIO WILL ADVANCE ACROSS WI. THAT
WILL RETURN DEEPER MOISTURE AND SOME SPOTTY LIGHT SYNOPTIC SNOW INTO
WESTERN SECTIONS OVERNIGHT (MAINLY TOWARD MORNING)...THOUGH LITTLE
LAKE ASSISTANCE WILL OCCUR GIVEN THE MILDER AIRMASS. MIN TEMPS WILL
BE EARLY IN THE EVENING...IN MOST PLACES VERY CLOSE TO MONDAY MAX
TEMPS...WITH READINGS RISING OVERNIGHT.

TUESDAY...COLD FRONT SWEEPS ACROSS NORTHERN MI IN THE MORNING...WITH
A SECONDARY FRONT DRAPED ACROSS SUPERIOR AT THE END OF THE DAY. COLD
ADVECTION IS WEAK...WITH 850MB TEMPS ONLY LOWERING BACK TOWARD OR A
BIT COOLER THAN -10C. POTENTIAL FOR SOME LIGHT SYNOPTIC SNOW
ASSOCIATED WITH THE COLD FRONT AND INITIAL UPPER TROF...AND PERHAPS
JUST COLD ENOUGH TO REGENERATE LIGHT LAKE EFFECT SNOW IN THE PM.
WILL GENERALLY GO WITH HIGH CHANCE TO LOW LIKELY POPS MOST AREAS
THRU THE DAY. IT WILL BE TOASTY THOUGH...WITH MAX TEMPS IN THE UPPER
20S TO AROUND 30F.

REST OF THE FORECAST...SOME CHANGES FROM 24 HOURS AGO. THE BROADER
PATTERN WILL FINALLY (THOUGH ONLY BRIEFLY) FLIP-FLOP...WITH DIGGING
ENERGY IN THE WEST HELPING TO TURN THE UPPER FLOW MORE ZONAL...AND
EVENTUALLY SW-ERLY BY LATE IN THE WEEK. HOWEVER...THE VORTEX OVER
CENTRAL CANADA IS NOW PROGGED TO BE STRONGER...AND WILL BE QUICKER
TO KNOCK DOWN ANY TENDENCY TOWARD RIDGING IN OUR NECK OF THE WOODS.
THUS...THE LATE-WEEK WARM-UP IS GOING TO BE TEMPERED JUST A
SMIDGE...AND ARCTIC AIR IS LIKELY TO SURGE RIGHT BACK IN TO START
NEXT WEEKEND.

AS FOR POPS/WX...COOLISH POST-FRONTAL AIR WILL SUPPORT LIGHT LAKE
EFFECT INTO WED DOWNSTREAM OF LAKES MI/SUPERIOR. BRIEF LULL WED
NIGHT...BEFORE WARM-ADVECTION RELATED FORCING CRANKS UP SOME MORE
SNOW CHANCES. GIVEN A LESS SUBSTANTIAL DIFFICULT...APPEARS IT WILL
BE DIFFICULT TO SQUEEZE OUT MUCH IN THE WAY OF LIQUID PRECIP. LAKE
EFFECT SNOW WILL RETURN WITH THE COLD AIR ON SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 643 AM EST SUN DEC 15 2013

-SN/-SHSN TODAY WITH MVFR/IFR CONDITIONS. APN/PLN IMPROVING TO VFR
TONIGHT.

A SERIES OF SMALL...WEAK LOW PRESSURE SYSTEMS WILL MOVE SE-WARD
ACROSS THE NORTHERN GREAT LAKES TODAY. THIS WILL CONTINUE TO
SUPOPRT -SN TODAY. SNOW INTENSITY SHOULD INCREASE SOMEWHAT AT
TVC/PLN TOWARD LATE MORNING. ALL SITES WILL SEE MVFR TO IFR
VSBYS/CIGS TODAY. SOMEWHAT DRIER AIR WILL CREEP IN FROM THE NORTH
TONIGHT...IMPROVING CONDITIONS IN APN/PLN TO VFR...WITH TVC/MBL
MAINLY MVFR.

WINDS TODAY LIGHT/VARIABLE APN/PLN. SOMEWHAT GUSTY W/WNW WINDS
TVC/MBL. LIGHT/VARIABLE WINDS ALL TAF SITES TONIGHT.

&&

.MARINE...
ISSUED AT 220 AM EST SUN DEC 15 2013

TIGHTENING PRESSURE GRADIENT AND SURGE OF CAA WILL ONCE
AGAIN RESULT IN GUSTY WEST-NORTHWEST WINDS ACROSS NORTHERN LAKE
MICHIGAN TODAY. PASSAGE OF SURFACE TROUGH WILL SWING WINDS AROUND
QUICKLY TO A MORE NORTHERLY DIRECTION TONIGHT...ALONG WITH REDUCING
THE WIND SPEEDS. SCA/S ALREADY ISSUED EARLIER TO ACCOUNT FOR THE
ABOVE. WHILE SOMEWHAT GUSTY...WIND SPEEDS/WAVE HEIGHTS LOOK TO
REMAIN BELOW ADVISORY LEVELS ACROSS THE REMAINDER OF THE BIG WATERS.
WINDS QUICKLY BACK SOUTHWESTERLY MONDAY AHEAD OF NEXT CLIPPER
SYSTEM.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MIZ019>022.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ323-342-
     344>346.
LS...NONE.

&&

UPDATE...JZ
SYNOPSIS...JZ
SHORT TERM...MB
LONG TERM...JZ
AVIATION...JZ
MARINE...MB
Hazardous weather outlook, Dec 15, 3:12 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
312 AM EST SUN DEC 15 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
312 AM EST SUN DEC 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING LAKE ENHANCED SNOW IS EXPECTED ACROSS THE TRADITIONAL
SNOWBELTS OF NORTHWEST LOWER MICHIGAN TODAY. PLEASE SEE LAKE
EFFECT SNOW ADVISORY FOR ADDITIONAL DETAILS.

THE THREAT FOR ICE JAM FLOODING WILL CONTINUE ON AREA RIVERS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ACCUMULATING SNOW IS EXPECTED ON MONDAY NEAR LAKE MICHIGAN...WITH
THE HIGHEST ACCUMULATIONS IN CENTRAL AND WESTERN MACKINAC COUNTY IN
EASTERN UPPER MICHIGAN.

THE THREAT FOR ICE JAM FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
THE EARLY PART OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Local storm report, Dec 15, 8:58 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
858 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     SNOW             7 NE MANCELONA          44.98N 84.97W
12/15/2013  M3.3 INCH        ANTRIM             MI   TRAINED SPOTTER

            SNOWDEPTH 10 IN. SNOW DURATION 24 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 15, 9:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
906 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     SNOW             EAST JORDAN             45.16N 85.13W
12/15/2013  M3.4 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 15, 9:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
924 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             LUZERNE                 44.62N 84.27W
12/15/2013  M4.5 INCH        OSCODA             MI   TRAINED SPOTTER

            SNOWDEPTH 5 IN. SNOW DURATION 24 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 15, 9:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
925 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     SNOW             3 S SUTTONS BAY         44.94N 85.65W
12/15/2013  M6.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            SNOWDEPTH 19 IN. SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 15, 9:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
944 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             6 NW FREDERIC           44.85N 84.83W
12/15/2013  M3.1 INCH        CRAWFORD           MI   TRAINED SPOTTER

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 15, 9:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
954 AM EST SUN DEC 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             5 NNW INTERLOCHEN       44.71N 85.79W
12/15/2013  M5.5 INCH        GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION 3 ESE LAKE ANN /7973O/ SNOW
            DURATION 24 HOURS

0700 AM     SNOW             5 S CATHRO              45.08N 83.56W
12/15/2013  M5.2 INCH        ALPENA             MI   ASOS

            ASOS STATION PHELPS COLLINS FIELD /APN/ SNOW
            DURATION 24 HOURS

0830 AM     SNOW             1 NNE OSSINEKE          44.92N 83.43W
12/15/2013  M5.0 INCH        ALPENA             MI   COCORAHS

            COCORAHS STATION 1 NNE OSSINEKE /4123B/ SNOW
            DURATION 24 HOURS

0800 AM     SNOW             4 WNW WELLSTON          44.23N 86.04W
12/15/2013  M4.5 INCH        MANISTEE           MI   COCORAHS

            COCORAHS STATION 4 WNW WELLSTON /3319B/ SNOW
            DURATION 24 HOURS

0800 AM     SNOW             3 W OMENA               45.06N 85.65W
12/15/2013  M4.3 INCH        LEELANAU           MI   COCORAHS

            COCORAHS STATION 3 W OMENA /7983O/ SNOW
            DURATION 24 HOURS

0700 AM     SNOW             2 SSW ALPENA            45.05N 83.45W
12/15/2013  M3.8 INCH        ALPENA             MI   COCORAHS

            COCORAHS STATION 2 SSW ALPENA /9531A/ SNOW
            DURATION 24 HOURS

0800 AM     SNOW             1 W EAST TAWAS          44.28N 83.50W
12/15/2013  M3.5 INCH        IOSCO              MI   COCORAHS

            COCORAHS STATION 1 W EAST TAWAS /1345O/ SNOW
            DURATION 24 HOURS

0700 AM     SNOW             2 NE LUZERNE            44.64N 84.24W
12/15/2013  M3.0 INCH        OSCODA             MI   COCORAHS

            COCORAHS STATION 2 NE LUZERNE /5699S/ SNOW
            DURATION 24 HOURS

0830 AM     SNOW             2 NNW EAST JORDAN       45.19N 85.15W
12/15/2013  M3.0 INCH        CHARLEVOIX         MI   COCORAHS

            COCORAHS STATION 2 NNW EAST JORDAN /7924B/
            SNOW DURATION 24 HOURS

0830 AM     SNOW             2 NNW EAST JORDAN       45.19N 85.15W
12/15/2013  M3.0 INCH        CHARLEVOIX         MI   COOP OBSERVER

            COOP OBSERVER STATION 2 NNW EAST JORDAN
            /EJNM4/ SNOW DURATION 24 HOURS

0700 AM     SNOW             2 N OTSEGO LAKE STATE PA44.96N 84.71W
12/15/2013  M3.0 INCH        OTSEGO             MI   COCORAHS

            COCORAHS STATION 2 NNW OTSEGO LAKE STATE
            PARK /3041V/ SNOW DURATION 24 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Charlevoix

When
December 15, 10:00 AM EST to 10:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Antrim

When
December 15, 10:00 AM EST to 10:00 PM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
December 15, 10:00 AM EST to 10:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Presque Isle

When
December 15, 10:00 AM EST to 10:00 PM EST
Where
Presque Isle forecast zone
Reported by
Broadcast Media
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490728, 490729, 490730, 490731.